MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-5-20-HX-SS
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that an axium coil detached prematurely and another had resistance in the distal section of an echelon microcatheter.The patient was undergoing treatment for an unruptured, amorphous aneurysm in the left ophthalmic artery.The max diameter was 5.3mm x 6.5mm.The neck diameter was 2.6mm.Patient blood flow and vessel tortuosity was normal.The access vessel is the right femoral artery with a diameter of 6.5mm.The treatment was stent-assisted coil embolization in the treatment of intracranial aneurysm.The devices were prepared according to the instructions for use (ifu).During the delivery process the coil was accidentally drawn wire before the coil was detached, and it was taken out through the microcatheter.It detached accidentally with wire drawing.There was no friction or difficulty during delivery.The physician did not attempt to detach the coil or rotate the delivery pusher during the procedure.Continuous flush was administered.The next coil was delivered during the surgery, the coil could not be pushed out after reaching the distal of the microcatheter.The quality of the coil and the microcatheter was suspected.No symptoms were reported.
 
Event or Problem Description
Additional information received reported the coil came out of the introducer sheath smoothly.No bend was visually observed when the coil was removed but it was uncertain if the coil was damaged.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime coil was returned for analysis within a shipping box; within an opened axium prime outer carton and inner pouch; within a sealed plastic bio-pouch; and within a dispenser coil.Visual inspection/damage location details: the axium prime implant coil was returned within the introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock at the proximal end.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.There is no evidence of any detachment attempts by mechanical or manual methods.No bends or kinks were found with the axium prime pushwire.The coin was present and against the lumen stop.The shield coil was found intact.The axium prime implant coil was already detached and returned within the introducer sheath.The axium prime implant coil was found to be damaged and stretched within the introducer sheath.The detach element ball appears to be intact and the outer diameter was measured to be within specification.The retainer ring was found to be damaged (crushed/ovalized) and the inner diameter cannot be accurately measured.No other anomalies were observed.Testing/analysis: the coin was measured in 3 locations and was found to be within specifications.Measured 0.084mm @ 0.063mm; measured 0.088mm @ 0.127mm; measured 0.087mm @ 0.275mm.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed as the implant coil was returned already detached.The likely the cause is due to the damage to the retainer ring, causing detach element to slip out, detaching the implant coil.Possible causes for retainer ring damage are: lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one to one motion with the implant pusher during repositioning, pushwire rotation, user advances/retract the coil against resistance, or incompatible catheter.Customer reported encountering resistance, continuous flush was maintained, device was hydrated per ifu, no coil repositioning, pushwire not rotated, and patient vessel tortuosity as normal.There was no non-conformance to specification that may have contributed to the pre-mature detachment.The implant coil was found damaged and stretched.It is possible damages occurred due to manipulation against the reported resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14139243
Report Number2029214-2022-00652
Device Sequence Number20406004
Product Code KRD
UDI-Device Identifier00847536032354
UDI-Public00847536032354
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2023
Device Model NumberAPB-5-20-HX-SS
Device Catalogue NumberAPB-5-20-HX-SS
Device Lot NumberB088125
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer04/27/2022
07/18/2022
Initial Report FDA Received Date04/18/2022
Supplement Report FDA Received Date05/24/2022
08/04/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale